to go back to the opening page:
Challenges to the Caregiver as the
Decadron Dose Is Raised
With increases in the steroid dose, unfortunately, can come several side effects in particular that can make things challenging for the caregiver.

         
Mood/personality changes: Some---not all---patients experience a worsening
          of their mood or negative changes to their personality as the steroid dose goes
          up. Typical may be impatience, rudeness, sarcasm, childlike behaviors,
          possessiveness of the caregiver's time, and sometimes aggression. Decadron-
          induced psychosis may have the patient suspecting his or her caregivers of
          mistreatment of some kind. Some patients have believed that their caregivers
          are spies, for instance, or are "working on some kind of a deal" with the doctors.

         
Insomnia: Decadron perks a person up...but sometimes more than a caregiver can
          keep up with. When a patient finds it hard to fall asleep, or stay asleep, at night, the
          caregiver who is busy all day might now find that there's a night shift as well. Some
          caregivers have found that using a baby monitor or sleeping on a sofa in the room
          where the patient stays up to watch TV has worked to meet both of their needs. It's
          not ideal, but especially in cases where a patient might be prone to wandering in the
          night, it's important to make sure this can be heard before a fall occurs.

         
Atrophy of the leg muscles: As the steroid dose is raised, keeping the legs moving
          becomes even more important, in order to keep a patient mobile for as long as
          possible. In a patient who is still getting up and around on his or her own, this may
          mean maintaining that leg strength. In those who need help with transfers from bed
          to chair, this may mean that the patient is still able to help by supporting his or her
          own weight while assisted. In those who are bedridden, this becomes harder, as
          inactivity accelerates this loss of muscle. Exercise can be done with a great deal of
          help by the caregiver, if the patient is willing to. While the patient is lying on his or
          her back, the caregiver can take one leg at a time and guide it slowly toward the
          patient's chest, for a count of 5, then carefully guide it back down. Repeats of 10 on
          each leg, even if done with very little of the patient's voluntary movement, still work
          the muscles. Never push a patient to exercise who isn't interested in doing so. It
          might be possible to encourage him or her or to explain the benefits---the stronger
          a patient is, the more independent he or she can be!---but it is never appropriate to
          exercise a patient who is asleep or unwilling.

         
Increased appetite: Many patients on "higher" doses of Decadron experience a
          great increase in their appetite. This may create more work for the caregiver whose
          help is required for preparing food or feeding the patient. In patients who are
          experiencing insomnia, there is now more time to eat. It's important that, in order
          to limit weight gain, low-fat snacks are provided throughout the day. As patients
          gain excess weight and lose mobility, the physical strain on a caregiver increases.
Steroid Management in the Hospice Period
Why Decadron Can Help at This Stage
How to Tell That Swelling Is Severe
Using Decadron to Buy Time